If you suffer from insomnia, anxiety, panic attacks, or seizures, your doctor may prescribe a class of drugs called central nervous system (CNS) depressants. These medications are designed to slow your brain down, relax your muscles, and provide a sense of calm.
Understanding CNS Depressants
CNS depressants are an overarching category of medications that include sedatives, tranquilizers, and hypnotics. Each type of CNS depressant has a different medical use depending on your health needs. Your doctor may give you a CNS depressant prescription to help with a variety of different conditions. Sedatives and hypnotics treat sleep disorders including insomnia, while tranquilizers treat anxiety and muscle spasms.
Non-Benzodiazepine Sedative Hypnotics include:
These medications are prescribed in the form of a pill, capsule, or liquid that you take orally. They work by increasing your brain’s production of a chemical called gamma-aminobutyric acid (GABA). This chemical limits brain activity. By increasing GABA production, you become drowsy and calm.
When you first begin taking a CNS depressant, you may feel unusually sleepy or uncoordinated as your body adjusts to the medication.
Benefits and Risks of CNS Depressants
When used under the direction of a doctor, CNS depressant medications may improve your quality of life. If you are struggling with one of the above-listed conditions, you may be able to get a restful night’s sleep, relief from anxiety, or live with less concern of having a seizure. However, these medications also pose many risks.
Dependence. If you need to take a CNS depressant medication long-term, you may need to increase your dose to continue benefiting from it. Over time, your body can get used to the effects of the medication, leading to the need for a higher dose to experience the same effects.
Increasing your dose may lead to a feeling of dependence or addition to the medication. You may also experience significant withdrawal symptoms if you stop taking the medication abruptly without weaning yourself off of it. Always talk to your doctor about your concerns before you stop taking a prescribed medication.
Overdose. You should also talk to your doctor before increasing your dose. Taking too much of a CNS depressant can lead to an overdose. If you have signs of an overdose, like your ability to breathe slows or stops, seek immediate medical attention.
A CNS overdose may lead to:
- Hypoxia, or a lack of oxygen to your brain
- Permanent brain damage
Substance abuse disorder. If you become dependent on your CNS depressant medication, it can lead you down the path of addiction. You may seek an even better feeling than your medication can provide, taking more than your doctor prescribed or mixing it with alcohol or other drugs.
If you’re concerned that you may be developing an addiction to your medication, talk to your doctor about your options. They may suggest weaning yourself from the medication or trying something different to address your health concerns.
Withdrawal. If you do need to cut back on your CNS depressants or stop taking them altogether, you may experience symptoms of withdrawal, which can include:
- Fever with sweating
- Higher blood pressure
- Increased heart rate
- Overactive reflexes
- Strong cravings
CNS Depressant Misuse
Because CNS depressants are addictive, it is easy to misuse them. Misuse is defined as:
- Taking your medicine in a dose other than what your doctor prescribed
- Taking your medicine in another method other than orally
- Taking another person’s medicine
- Taking medicine in an attempt to get high instead of to address health conditions
When you misuse a medication, you risk side effects, which may include:
- Slurring your speech
- Having poor concentration
- Feeling confused
- Frequent or persistent headaches
- Feeling light-headed or dizzy
- Dry mouth
- Having difficulty moving
- Losing your memory
- Noticing low blood pressure
- Having your breathing slow down
If you or someone you know overdoses on a CNS depressant, call 911 immediately. It’s important to tell the doctor and emergency care workers the medication taken during an overdose for proper treatment. Emergency responders can give you a medication called flumazenil (Romazicon).
This medication can offset the overdose symptoms so you can recover. Keep in mind that it may need to be re-administered every 20 minutes until you recover. Signs of recovery include:
- Normal range of body temperature
- Normal pulse
- Even breathing
- Regulated blood pressure